skip to main |
skip to sidebar
The big red dot has gone.
In its place now are TWO red dots.
They are in roughly the same area of my right eye's vision, maybe slightly higher. The two dots are different sizes and the smaller one sits atop the larger, evoking in my twisted mind the creepy image of a blood-stained snowman.
In another week I will be seeing a retinal specialist about this. Based on what I have been told (and what I have since read on the Internet) I won't try to get in with the ophthalmologist again. All they do is examine you and confirm you are seeing red dots. The treatment is to wait several months and hope it goes away.
If my vision continues to change (or it looks like the dots are multiplying) I will of course go straight in. But right now I would guess the excess fluid partially detaching my retina has split into two smaller pools.
Everything else has been pretty good the past few weeks. No brain shocks, no headaches, very little ear ringing. And still no sign of the Eastern Phoebe that drove me batty last year. I can only imagine what that little creature would have done for my red dot.
Lady Macbeth (almost) stole my words yesterday morning. A big red dot appeared in the center of my right eye's vision as soon as I woke up. Hard to miss, you have to say. If I closed my left eye and looked at a sheet of white paper, I saw a sheet of white paper with a big red dot. Nice way to wake up.
The circle is still there today, everywhere I look. Big red dot. I look at Noah through my right eye and I see a dog with a red dot for a head. Every meal is a plate of big red dot. Yum! The sunset was a big red dot.
So what happened to me? (Dot, dot, dot.)
After a panicky scramble to get to an ophthalmologist, fearing the worst (that the tumor is making an aggressive move again), the diagnosis was instead "central serous chorioretinopathy" which is a fancy way of saying "big red dot." Fluid leaks under the retina and it accumulates into a kind of reservoir when it should keep draining away. The reservoir of fluid, right in my line of sight, results in distorted vision and the partially detached retina creates the illusion of the big red dot. It's really annoying to have the damned dot everywhere I look. I may resort to an eyepatch. Arrrrr!
I have notified my neuro-ophthalmologist in the meantime of this development, and I'm waiting to see how he reacts to the news. I did not have a visual field test yesterday. The visual field is very precise for tracking the tumor's regrowth. There may be one in my near future. Considering my history, I don't know why I wasn't given one yesterday.
Also on my call list is my endocrinologist because taking steroids (which I have to do) sometimes plays a role in the development of big-red-dotitis. Often people who abuse steroids develop this condition, and it's almost always associated with large doses of steroids. (Think body-builders or cyclists.) I take the smallest "starter" dose every day (a "maintenance level" of 10mg, then 5mg of hydrocortisone) which is supposed to replace what my body won't naturally produce. So I don't think it will be because of the steroids but I will consult with the endocrinologist anyway.
Very likely is that it could be stress-related or—more specifically—a side-effect of my coughing asthma which gets particularly bad during allergy seasons. Medicine can only treat so much and every so often I just can't stop a bad attack. In the past weeks I have been sidelined for several days twice with severe asthma attacks due to dust inhalation. I think this is the culprit.
My big red dot will be in the center of my right eye's vision for about the next six months, at which point it's supposed to go back to where it belongs in cartoon land.
Okay, enough people have been bugging me for an update. There have been some interesting developments, but in all honesty I have been cutting myself off from everything until I finish my latest composition (a clarinet concerto) due in less than a month. Blogging eats up time, you know!
Anyway, and most importantly, the Eastern Phoebe—the irritating songbird who singlehandedly (singleclawedly?) derailed any hope I had for composing music last summer—has not returned. In the endless turf wars of the avian community it looks as though Chipping Sparrows, Woodpeckers and Scarlet Tanagers have forced my dear Eastern Phoebe out of the high rent district. Don’t let the branch hit you on the way out. If you come back, please learn more than three notes.
In a few sentences, this is my current situation. Next round of tests is in July with the neuro-ophthalmologist. With regards to the tumor re-growing along the optic chiasm, these tests are the most telling. Two months ago my numbers were good with the endocrinologist who is overseeing my hormone replacement therapies. One level was slightly low and it is being re-checked next week. The tiny speck on my MRI may or may not have grown, depending on how you interpret the cross-sections of the latest imaging. It looks about the same to me, for what it’s worth.
Probably as a side effect of the hormone replacement therapy, I find myself more susceptible to allergies, asthma and infection. Over the past few months I have fluctuated several times between healthy and bedridden. Dust, pollen and Noah’s slobbery kisses can be downright lethal for my asthma. If I get the wrong stuff in my lungs I can be out of commission, hacking endlessly, for days. After my bout with pneumonia this past winter I have learned to keep my hands clean at all times and to recuse myself from dusty yard work or dog brushing. I just can’t do those things anymore. The thought of extreme exposure without my rescue inhaler scares me.
During the last weeks of the symphony season I had a recurrence of the “brain shock” phenomenon. But now they are gone again. The painful electric shocking sensation I get when transitioning from active to passive mindsets is deeply unsettling when it is happening frequently. I still don’t know why they happen. Or why they go away. I am not taking any medication for them (for a while I was on Trileptal). This is one of those cases where, if I had been given a new prescription this time, I might have thought the shocks went away because of the medication. But I decided to “ride them out” this time and—lo and behold—they went away on their own.
I don’t know what else to do if the shocks come back again. (I assume they will.) They are so terrible, yet they are over in less than a second. Once the shock has passed, there is no telling if the next one is going to be in five minutes, five weeks, or five months. I don’t know what any doctor could do about this. Certainly, I don’t want to add another medication just in case I have an unpleasant nanosecond in the next few months. At a certain point, you have to weigh the pros and cons of trying to fight something. Trying to make plans for the next brain shock is like knowing you are going to die someday. You know the date is out there, but what can you do about it? Go on with life as normal. Live happily. It’s never perfect, but so what? The ability to live any life happily comes from inside you and it’s not related to things you can’t control.